Delaware, 2005

Heavy Rain in Delaware, May 20, 2005

May 20, 2005 · NWS PHI · 2 events in 2 counties and zones

m. m.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain fell across Kent and Sussex Counties mainly between 3 a.m. EDT and 3 p.m. EDT on the 20th. Rain began falling just before Midnight EDT on the 20th and ended between 4 p.m. and 5 p.m. EDT on the 20th. Storm totals averaged between 3 and 4 inches and caused poor drainage flooding. Storm totals in New Castle County averaged between 1 and 2 inches. Since the rain fell heavy, but was spread across a large enough period of time, no stream or river flooding was reported. The combination of heavy rain and strong northeast winds did knock down shallow rooted trees and tree limbs. About 1,800 homes and businesses in Bridgeville and Greenwood (Sussex County) lost power. Elsewhere in the county, another 1,300 homes and businesses lost power for up to four hours in Milton and Rehoboth Beach. The heavy rain caused parking lot flooding near Rehoboth. One vehicle stalled. In Lewes, businesses and homes near the beach also suffered from widespread poor drainage flooding. Specific storm totals included 3.99 inches in Laurel Creek (Sussex County), 3.85 inches in Redden (Sussex County), 3.80 inches in Georgetown (Sussex County), 3.59 inches in Prime Hook (Sussex County), 3.48 inches in Greenwood (Sussex County), 3.31 inches in Dover (Kent County), 3.18 inches in Kitts Hummock (Kent County) and 1.62 inches at the New Castle County Airport. A peal wind gust of 40 mph was recorded in Georgetown.The heavy rain was caused by a low pressure system that moved east along a nearly stationary frontal boundary on the 20th. The low pressure system moved from near Cincinnati, Ohio at 8 a.m. EDT on the 20th east to La Plata, Maryland at 2 p.m. EDT on the 20th and to about 50 miles east of Ocean City, Maryland at 8 p.m. EDT on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 20, 2:00 AM EST, 0 minutes earlier.

Area forecast discussion, May 20, 2:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EDT FRI MAY 20 2005

THNKX FOR COORD

.OVERVIEW...IN THE MONTH OF MAY, THE SOUTHERN PART OF THE CFA HAS
RECEIVED MOST OF THE RAIN WITH 1.5 TO 2.0 INCHES REPORTED AT OUR
MAJOR CLIMAT STATIONS. FARTHER NORTH, THE AMOUNTS HAVE BEEN LESS THAN
A HALF INCH AND IN MOST CASES UNDER ONE THIRD OF AN INCH. HERE WE
ARE LOOKING AT AN EVENT THAT WILL BRING HEAVY RAIN ONCE AGAIN TO THE
SOUTHERN AREAS AND MUCH LESS UP NORTH. REMAINING COOL FOR MAY, TODAY
WILL BE A RAW ONE INDEED WITH AS MUCH AS 2.00 INCHES IN SOME OF THE
COUNTIES IN SOUTHERN MARYLANDS EASTERN SHORE..SOUTHERN DEL AND
EXTRME SOUTHERN NJ. A COOL WIND OFF THE 50 ISH SST AND AIR TEMPS
WILL STAY IN THE 50S.

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
50H VERY ACTIVE THIS PERIOD WITH CLOSED LOW OFF NOVA SCOTIA AND
STRONG SH/W MOVING SE FROM THE LOWER GREAT LAKES. THIS OPEN WAVE
WILL CROSS THE APPALACHIANS BY EVENING TRIGGERING BROAD SURFACE
DEVELOPMENT FROM THE LOWER OHIO VALLEY TO THE DEL COAST. HIGH PRES
OVER THE WESTERN ATLANTIC AND APPROACH LOW WILL TIGHTEN THE GRADIENT
AND ENSURE A JUICY E-SE FLOW OVER THE CFA. VERY STRONG UVV MOTION ON
THE TRIPLE POINT OF THE FRONT WILL RESULT IN PCPN BURST OF VERY
HEAVY RAIN THIS MORNING INTO THE AFTERNOON. THE RAINFALL RATE SHOULD
BE SUFFICIENT TO CAUSE STREET FLOODING IN SOME AREAS. IF IN BEFORE
THE MORNING RUSH, ITLL BE A SLOPPY AND SLOW COMMUTE. NAM/GFS NOT
THAT FAR APART WITH THE PROJECTED QPF WITH INXCESS OF 2.50 INCHES
FOR SUSSEX CO DE. REMAINDER OF THE CFA WILL BE WET WITH A PRECIP
GRADIENT DECREASING TO .50 IN THE SOUTHERN POCONOS. UPPER TROUGH
WILL SWING THROUGH BY 00Z WITH THE HEAVIEST PCPN OFFSHORE. SFC
LOW/UPPER TROUGH WELL E OF THE COAST BY 12Z SAT WITH A NRLY FLOW BUT
ANOTHER UPPER LOW FORMS ON BACK SIDE OF THE SCOTIA LOW AND KEEPS
UNSETTLED WX OVER THE REGION ON SAT AND INTO SUNDAY. CERTAINLY NOT
AS MUCH RAIN BUT THERE WILL BE SOME INSTABILITY TYPE SHOWERS AS COOL
80H POOL ROTATES DOWN THROUGH NY STATE AND INTO PA.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
TRAIN OF UPPER LOWS CONTAINED WITHIN THE ACTIVE 50H FIELD BRING
STILL ANOTHER LOW DUMBELLING AROUND THE LOW OVER US AND REMAINING
OVERHEAD FOR THE NEXT SEVERAL DAYS.  THIS IS NOT A PRETTY MAY
PICTURE BUT HAS HAPPENED OH SO MANY YEARS PAST. THE MEX TEMPS KEEP
US BELOW CLIMATOLOGY UNTIL MIDDLE OF NEXT WEEK. THIS COMBINED WITH A
CHILLY FIRST THREE WEEKS OF THE MONTH IS NOT THE BEST OF CLIMATIC
CONDITIONS. SOME LIKE IT COOL FOR SURE, BUT CONCERN WOULD BE IF WE
WERE TO SUDDENLY FIND OURSELVES IN A TEMPERATURE REGIME ON THE HIGH
SIDE OF CLIMATOLOGY IN EARLY JUNE. WITHOUT TIME TO ACCLIMATE
ONESELF, THE WARMTH WOULD CERTAINLY FEEL MUCH MORE OPPRESSIVE.
ANYWAY, NO HEAT TO SPEAK OF JUST BROAD CYCLONIC FLOW TO DOMINATE THE
WEATHER NEXT WEEK WITH PERIODIC CHANCES OF RAIN.

&&

.AVIATION...
VFR CONDITIONS WERE IN THE PROCESS OF LOWERING TO MARGINAL VFR
CEILINGS AND VISIBILITIES, WITH THE LOWEST CONDITIONS, WITH
OCCASIONAL IFR, EXPECTED OVER THE SOUTHERN TAF SITES (MIV AND ACY,
PERHAPS ILG). WE EXPECT THE HEAVIEST RAIN TO BE OVER THE SOUTHERN
SITES. WILL ALLUDE TO A CONVECTIVE POTENTIAL OVER THE SOUTHERN SITES
BY ADDING CB TO THE TEMPO CLOUD GROUP. ABE SHOULD BE ON THE NORTHERN
FRINGE OF ACTIVITY, AND CONSEQUENTLY CONDITIONS ARE PROGGED TO BE
SLIGHTLY HIGHER THERE, AND PERHAPS FOR RDG. CONDITIONS SHOULD
IMPROVE AS THE LOW EASES EASTWARD EARLY TONIGHT, WITH THE NORTHERN
BULGE IN LIFT/MOISTURE HOPEFULLY SLIDING PAST THE AREA.

.MARINE...
WE WILL CONTINUE THE SMALL CRAFT ADVISORY OVER THE SOUTHERN OCEAN
WATERS. HOWEVER, OVER THE NORTHERN WATERS (NORTH OF LITTLE EGG INLET
NJ) WE WILL INTRODUCE A SMALL CRAFT ADVISORY (FOR WINDS, NOT JUST
SEAS), AS THE NOREASTER BLOOMS ON THE NAM AND GFS ALIKE. BOUNDARY
LAYER WINDS ARE UP TO 30 KT ON THE THE GFS, AND WILL ALSO MENTION
SOME 35 KT GUSTS, SO WE MAY BRUSH GALE CONDITIONS. AS THE LOW PULLS
AWAY DURING SATURDAY, WINDS SHOULD DIMINISH BUT SEAS WILL BE SLOW TO
SUBSIDE ACCORDING TO WAVEWATCH, NOT SUBSIDING BELOW 5 FEET UNTIL
MIDDAY SUNDAY, AND THIS SEEMS REASONABLE.

&&

.HYDROLOGY...
SINCE IT HAS BEEN DRY FOR MOST OF THE AREA THIS MONTH, THE FFGS ARE
3 INCHES FOR ONE HOUR WITH THE EXCEPTION OF THE COASTAL ZONES WHERE
2.0 IN ONE HOUR WOULD PRODUCE FLOODING. AS MENTIONED ABOVE WILL KEEP
AN EYE ON THE RATE UPSTREAM AND SEE WHAT THE MORNING TALLY IS LIKELY
TO BE. IN ANY EVENT WAS PLANNING ON PUTTING OUT AN SPS FOR THE
SOUTHERN AREAS. JUST ISSUED A NOW FOR THE APPROACH OF THE HEAVY RAIN.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR COAST ANZ450>455 AND FOR THE DEL
         BAY ANZ430-431

&&

OVERVIEW/SHORT-LONG TERM/HYDROLOGY/EBERWINE
AVIATION/MARINE.../
Hazardous weather outlook, May 19, 4:00 AM EST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EDT THU MAY 19 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-200900-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
500 AM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

THERE IS A CHANCE OF THUNDERSTORMS OVER THE SOUTHERN TWO THIRDS OF
DELAWARE AND MUCH OF THE NORTHEAST MARYLAND SHORE THIS AFTERNOON.
OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SHOWERS WILL BE HEAVY AT TIMES OVER SOUTHERN DELAWARE AND PORTIONS
OF THE NORTHEAST MARYLAND SHORE LATE TONIGHT INTO FRIDAY, POSSIBLY
UP TO AN INCH OR SO. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Kent

When
May 20, 2:00 AM EST to 2:00 PM EST
Where
Kent County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Heavy Rain, Sussex

When
May 20, 2:00 AM EST to 2:00 PM EST
Where
Sussex County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449520, 5449521.